Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 19, NWS Newport/Morehead City, NC

June 7, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 7, 2022, 3:48 AM EDT for Dare County, North Carolina. It took effect at Jun 7, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 3:48 AM EDT (07:48 UTC)
In effect from
Jun 7, 2022, 8:00 AM EDT
Expired
Jun 7, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WHUS42 KMHX 070748
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
348 AM EDT Tue Jun 7 2022

NCZ203-205-072000-
/O.NEW.KMHX.BH.S.0019.220607T1200Z-220608T0000Z/
Northern Outer Banks-Hatteras Island-
348 AM EDT Tue Jun 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Hatteras Inlet.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:00 AM and 8:00 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
162 
WHUS42 KMHX 080008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Tue Jun 7 2022

NCZ203-205-081215-
/O.EXP.KMHX.BH.S.0019.000000T0000Z-220608T0000Z/
/O.NEW.KMHX.BH.S.0020.220608T1200Z-220609T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Tue Jun 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:30 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

8

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 2:18 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 7, 2:18 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
218 AM EDT Tue Jun 7 2022

.SYNOPSIS...
High pressure shifts offshore tonight, continuing to ridge in
from the east through mid week. A slow moving front will move
into the region and stall late week and into this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 140 AM Tues...Skies remain mostly clear early this morning
with high pressure just off the coast. Temps have cooled into
the low to mid 60s inland as winds have also decoupled, however
along the coast where a light breeze remains, temps are still in
the low to mid 70s.

Later this morning a weak coastal trough will move into the area
from the south. This will increase moisture in the low levels,
possibly leading to some low stratus inland. Then towards
daybreak some widely scattered showers will move into the
southern coastal waters and a few may make it to the immediate
coast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
As of 4 PM Mon...A few showers will linger around/off the coast
south of Cape Hatteras through the morning. A very subtle upper
level shortwave will move over the area in the afternoon,
perhaps prompting the development of a couple of storms inland
of the sea breeze, though limited moisture in the mid and upper
levels will keep coverage limited. A mix of clouds and sun
through the day, with highs ranging from the lower 80s for the
beaches to upper 80s inland.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 340 PM Mon...An unsettled week is on the horizon as a
weak cold front drops towards the Carolinas by mid-week, with
multiple waves of low pressure developing along the boundary.
The placement of the front and where subsequent cyclogenesis
occurs remains uncertain, but the environment through the week
should be at least somewhat favorable for unsettled conditions
and near-daily precip chances.

Wednesday through Sunday...Forecast confidence lowers a bit
from mid week onward. Both EPS and GEFS members show a similar
synoptic evolution across the eastern half of the CONUS,
although as is typical disagreement lingers on the details.
Aforementioned cold front will stall somewhere across the
Piedmont on Wednesday. Another quick-moving shortwave streaking
across the Central Plains and Midwest will aid in another weak
wave of low pressure crossing the mid-Atlantic and helping nudge
the frontal boundary closer to the coast. The 00Z EPS and GEFS
means have come more in line with each other, suggesting the
front stalling along the coast and lingering there into the
weekend before a stronger upper trough kicks up yet another low
right over the Carolinas for the weekend.

Maintained at least daily chance PoPs for each day through the
weekend, with the usual summertime pattern of convection
coverage maximizing in the afternoon and evening with peak
heating. Given improved ensemble agreement for the weekend, did
raise PoPs here to likely. The weekend system will need to be
watched for severe potential, as current trends keep eastern NC
in the warm sector with non-negligible instability and
favorable shear.

Temperatures further rise into mid week and then stabilize
through the rest of the period, with low 90s inland and mid to
upper 80s along the coast.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /Through Early Wednesday Morning/...
As of 130 AM Tues...VFR conditions are present this morning
across the airspace. However, as a weak coastal trough moves
northward into the area later this morning there is a chance for
some MVFR ceilings to develop as increasing moisture overlaps
strong cooling inland. Confidence remains lower than normal in
this occuring, but it looks like the best chances of ceiling
formation will be over the coastal plain including KPGV and
KISO.

VFR conditions should return soon after sunrise, and are
expected to continue through the day. With the weak trough
overhead today, scattered shower and thunderstorm development
will be possible and could lead to some temporary interruptions
of VFR conditions.

Conditions will remain dry tonight with mid/high level clouds
remaining over the area for the first half of the night. Then
some clearing is anticipated, and if this occurs as expected,
the low levels will be moist enough for fog and/or low stratus
to develop, likely at MVFR levels.

LONG TERM /Tuesday night through Saturday/...
As of 340 PM Mon...Mostly VFR conditions are expected through
late Tuesday. Then, as a weak front moves into the region,
greater chances for showers and thunderstorms will exist
Wednesday through Friday which could lead to some periods of
sub- VFR conditions.

&&

.MARINE...
SHORT TERM /Through Tuesday/...
As of 900 PM Monday...Moderate easterly winds will trend more
southeasterly overnight and persist through Tuesday as high
pressure slides offshore. Primary hazard remains elevated seas
across the coastal waters as fading E swell from Alex and NE
windswell keep 5-7 ft seas in place tonight, diminishing to 4-5
Tuesday, with some 6 ft seas persisting mainly beyond 10 nm off
Hatteras island through the afternoon.

LONG TERM /Tuesday night through Saturday/...
As of 350 PM Mon...Main marine concerns for the extended period
will be most of Tuesday with 6+ foot seas lingering for central
waters through the evening hours, and then late Friday into
Saturday as southwesterly flow increases to 15-20 kt with gusts
up to 25+ kt ahead of developing low pressure.

Otherwise, moderate flow turns southerly on Wednesday and then
veers southwesterly late Wed into Thursday with winds peaking
at around 15-20 kt overnight Wed. Confidence in SCA here is low
and any such conditions would be brief, likely diminishing by
sunrise Thursday. Flow weakens to around 10 kt late Thurs into
Friday as cold front approaches the waters and stalls, although
boundary placement is uncertain.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for NCZ203-205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...RM/SGK
SHORT TERM...CB
LONG TERM...CQD/MS
AVIATION...SGK/MS
MARINE...RM/CB/MS
Hazardous weather outlook, Jun 6, 11:00 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1100 PM EDT Mon Jun 6 2022

NCZ195-196-199-204-080300-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
1100 PM EDT Mon Jun 6 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-080300-
Northern Outer Banks-Hatteras Island-
1100 PM EDT Mon Jun 6 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-080300-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
1100 PM EDT Mon Jun 6 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.